Hail, Greene
- When
- June 30, 4:50 PM EST
- Where
- Greene County, 3.03 mi NE of Quinque
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.283, -78.364
Quarter sized hail was reported near Burtonville.
An upper-level disturbance passed through the region on the 30th, triggering thunderstorms across central Virginia. There was enough instability for a few of these storms became severe with large hail and damaging winds gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An upper-level disturbance passed through the region on the 30th, triggering thunderstorms across central Virginia. There was enough instability for a few of these storms became severe with large hail and damaging winds gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 30, 3:18 PM EST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
418 PM EDT SAT JUN 30 2012
.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY ACROSS THE MID-
ATLANTIC THIS WEEKEND BEFORE PUSHING SOUTH BY MONDAY. ANOTHER
COLD FRONT IS EXPECTED TO APPROACH THE REGION ON INDEPENDENCE DAY.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
SPECIAL 18Z KIAD RAOB WAS COMPLETED. IT SHOWED DRIER AIR/LESS
INSTABILITY THAN EXPECTED AND ALSO LESS CAPE THAN THE MODIFIED
12Z SOUNDING INDICATED. ATMOSPHERE STILL HAS NOT RECOVERED WELL IN
THE WAKE OF LAST EVENING/S CONVECTION. THIS WOULD TEND TO BE A
HINDRANCE FOR WIDESPREAD ORGANIZED CONVECTION LATE THIS AFTERNOON
AND EVENING...AND A REPEAT OF LAST EVENING/S SEVERE EVENT APPEARS
UNLIKELY.
STILL CAN/T DISCOUNT THE FACT THAT THERE IS A FRONTAL BOUNDARY
DRAPED ACROSS THE CWA AND ANY SHORTWAVE WOULD ALSO SERVE AS A
LIFTING MECHANISM. DESPITE WEAKER INSTABILITY...WINDS/SHEAR ARE
NOT BAD AND SCATTERED THUNDERSTORMS MAY STILL DEVELOP WHICH WOULD BE
CAPABLE OF DAMAGING WIND GUSTS AND LARGE HAIL LATE THIS AFTERNOON
AND EVENING.
ANY THUNDERSTORMS THAT DEVELOP SHOULD PROPAGATE EAST AND BE OUT
OF THE CWA BY MID TO LATE EVENING FOR DRY CONDITIONS OVERNIGHT.
HEAT ADVISORY HEADLINES WILL REMAIN IN EFFECT THROUGH THIS
EVENING.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
FRONTAL BOUNDARY IS FORECAST TO SINK A LITTLE FURTHER SOUTH INTO
SOUTH CENTRAL VIRGINIA ON SUNDAY. THIS WILL LIKELY TEND TO FOCUS
THE BULK OF ANY AFTERNOON THUNDERSTORMS TOWARD THE SOUTHERN
PORTION OF THE CWA SUNDAY...PARTICULARLY THE CENTRAL SHENANDOAH
VALLEY AND CENTRAL VIRGINIA FOOTHILLS AREA. A FEW STORMS MAY BE
STRONG TO SEVERE.
IT DOES NOT LOOK AS HOT ON SUNDAY...AND COMBINATION OF
TEMPERATURES AND DEWPOINTS KEEPS CWA BELOW HEAT ADVISORY CRITERIA
EXCEPT PERHAPS NEAR CRITERIA FROM THE CHARLOTTESVILLE AREA OVER
TOWARD FREDERICKSBURG. GIVEN LOW CONFIDENCE...HAVE OPTED NOT TO
ISSUE ANY NEW HEAT HEADLINES FOR SUNDAY ATTM.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
FRONTAL BOUNDARY SINKS SOUTH OF THE CWA ON MONDAY...WHICH MAY
KEEP MOST OF THE CONVECTION SOUTH OF THE CWA. BUT ANOTHER COLD
FRONT IS FORECAST TO APPROACH ON TUESDAY AND WEDNESDAY...BRINGING
A CHANCE FOR THUNDERSTORMS BACK ACROSS THE CWA.
IT LOOKS LIKE THE HEAT WILL REMAIN THROUGH MUCH OF THE UPCOMING
WEEK...WITH THE MID-WEEK PERIOD BEING THE HOTTEST WITH MID TO
UPPER 90S POSSIBLE FOR MAXIMA.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
WILL HAVE TO WATCH THE POTENTIAL FOR SCATTERED THUNDERSTORMS OR
EVEN A THUNDERSTORM CLUSTER TO DEVELOP LATE THIS AFTERNOON OR
EARLY EVENING. HOWEVER...ATMOSPHERE STILL LOOKS FAIRLY DRY WITH
LESS INSTABILITY...SO CONFIDENCE IN ORGANIZED THUNDERSTORMS
AFFECTING THE TAF SIDES HAS LESSENED. FRONTAL BOUNDARY REMAINS
OVER THE MID-ATLANTIC THROUGH SUNDAY...PERHAPS SINKING SOUTH
TOWARD CHO SUNDAY AFTERNOON.
THUNDERSTORM CHANCES CONTINUE THROUGH THE MIDDLE OF NEXT
WEEK...PARTICULARLY TUESDAY AND WEDNESDAY AS ANOTHER COLD FRONT
APPROACHES/MOVES THROUGH THE AREA.
&&
.MARINE...
THUNDERSTORMS HAVE BEEN SLOWER TO DEVELOP THAN EXPECTED.
ATMOSPHERE IS NOT AS JUICED AS YESTERDAY...BUT WITH BOUNDARY
DRAPED ACROSS THE AREA AND A MID-LEVEL SHORTWAVE SCATTERED
STORMS COULD STILL AFFECT THE WATERS /ESPECIALLY TIDAL
POTOMAC/LOWER MD BAY/ WITH STRONG GUSTY WINDS THIS EVENING.
NO MARINE HEADLINES EXPECTED THROUGH THE MIDDLE OF NEXT
WEEK...HOWEVER THUNDERSTORMS WILL REMAIN POSSIBLE EACH DAY
ESPECIALLY IN THE AFTERNOON AND EVENING.
&&
.EQUIPMENT...
SEVERAL NOAA WEATHER RADIO TRANSMITTERS ARE EITHER COMPLETELY DOWN
OR CONTINUE TO EXPERIENCE INTERRUPTIONS IN SERVICE THIS
AFTERNOON. THEY ARE...FROSTBURG...HAGERSTOWN...
CHARLOTTESVILLE...MANASSAS... FREDERICKSBURG AND PIKESVILLE. TECHS
WERE NOTIFIED AND CONTINUE TO WORK ON THE ISSUE.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR DCZ001.
MD...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR MDZ003>007-
009>011-013-014-016>018.
VA...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR VAZ025>031-
036>040-042-050>057-501-502.
WV...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR WVZ051>053.
MARINE...NONE.
&&
BPPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 420 PM EDT SAT JUN 30 2012 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 011000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 420 PM EDT SAT JUN 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS AND POSSIBLY LARGE HAIL. A HEAT ADVISORY IS IN EFFECT FOR MUCH OF THE OUTLOOK AREA THROUGH THIS EVENING. REFER TO THE LATEST HAZARD MESSAGE /NPWLWX/ FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HEAT INDICES OF 100 TO 105 DEGREES MAY BE POSSIBLE ON SUNDAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP SUNDAY AFTERNOON ALONG A STALLED FRONTAL BOUNDARY. SOME STORMS COULD BECOME SEVERE AND WILL BE CAPABLE OF DAMAGING WIND GUSTS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EVENING. LIMITED SPOTTER ACTIVATION MAY BE NEEDED SUNDAY. PLEASE RELAY ANY REPORTS OF STRONG WIND OR HAIL TO THE NATIONAL WEATHER SERVICE. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-011000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 420 PM EDT SAT JUN 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS AND POSSIBLY LARGE HAIL. A HEAT ADVISORY IS IN EFFECT FOR MUCH OF THE OUTLOOK AREA EXCEPT FOR THE POTOMAC HIGHLANDS THROUGH THIS EVENING. REFER TO THE LATEST HAZARD MESSAGE /NPWLWX/ FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HEAT INDICES OF 100 TO 105 DEGREES MAY BE POSSIBLE ON SUNDAY...MAINLY EAST OF THE BLUE RIDGE. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP SUNDAY AFTERNOON ALONG A STALLED FRONTAL BOUNDARY. SOME STORMS COULD BECOME SEVERE AND WILL BE CAPABLE OF DAMAGING WIND GUSTS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EVENING. LIMITED SPOTTER ACTIVATION MAY BE NEEDED SUNDAY. PLEASE RELAY ANY REPORTS OF STRONG WIND OR HAIL TO THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
356 PM EDT SAT JUN 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND DMG MOUNT WEATHER 39.06N 77.89W
06/29/2012 CLARKE VA PUBLIC
LARGE TREES BLOCKING THE INTERSECTION OF ROUTE 601 AND
MOUNT WEATHER.
&&
EVENT NUMBER LWX1200643
SBKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
445 PM EDT SAT JUN 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 PM TSTM WND DMG NORTH BEACH 38.70N 76.53W
06/29/2012 ANZ533 MD CO-OP OBSERVER
TREE 6 TO 8 INCHES IN DIAMETER SNAPPED 20 FEET FROM
TOP.
&&
EVENT NUMBER LWX1200644
SBKPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
459 PM EDT SAT JUN 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 PM TSTM WND DMG NORTH BEACH 38.70N 76.53W
06/29/2012 CALVERT MD CO-OP OBSERVER
TREE 6 TO 8 INCHES IN DIAMETER SNAPPED 20 FEET FROM
TOP.
&&
EVENT NUMBER LWX1200644
SBKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
503 PM EDT SAT JUN 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND DMG 1 SSE STANARDSVILLE 38.28N 78.43W
06/29/2012 GREENE VA PUBLIC
SEVERAL PINE TREES TOPPLED OVER NEAR LAWSONS FARM RD
AND LAWSONS FARM CIRCLE.
&&
EVENT NUMBER LWX1200653
SBKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
516 PM EDT SAT JUN 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND DMG 1 NE UNIONVILLE 38.27N 77.96W
06/29/2012 ORANGE VA TRAINED SPOTTER
TREES DOWN ON ROUTE 20 AND ROUTE 522.
&&
EVENT NUMBER LWX1200654
SBKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 516 PM EDT SAT JUN 30 2012 VAZ026-038-039-050-051-302145- ORANGE VA-GREENE VA-CULPEPER VA-MADISON VA-ROCKINGHAM VA- 516 PM EDT SAT JUN 30 2012 ...STRONG THUNDERSTORM TO AFFECT ORANGE...GREENE...CULPEPER...MADISON AND ROCKINGHAM COUNTIES... AT 516 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER STANARDSVILLE...MOVING EAST AT 45 MPH. LOCATIONS IMPACTED INCLUDE MADISON AND ORANGE. STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED. WIND GUSTS IN EXCESS OF 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL THE PASSED. && LAT...LON 3843 7810 3821 7811 3824 7856 3840 7857 TIME...MOT...LOC 2116Z 266DEG 37KT 3832 7844 HTS
The Sterling radar (KLWX), 108 km away, was scanning. The volume nearest the first event began at 21:48 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter sized hail was reported near Burtonville.
Quarter sized hail was reported near Dyke.
Cedars and pines were down near Gordonsville.
Quarter sized hail was reported near Partlow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396174, 396175, 396177, 396176.